I often receive emails with requests for my opinion about various aspects of buprenorphine treatment. A recent exchange, for what its worth:
Hi Dr. Junig,
I hope you are well. I know you have written a lot about this, and I have read most of it. But I still needed to ask your advice on my particular situation. I will give you all the pertinent details and you can feel free to keep the answer succinct. I know you do not have a lot of time on your hands.
I have been successfully using Suboxone for over a year. My current dosage is three 8mg strips of Suboxone a day.
After a recent traumatic injury I was given an Rx for 20 x 10/325 norcos. I knew it was tricky to implement this into my Suboxone routine, but I also knew that it WAS possible to do so successfully, and that I really needed to try for purposes of comfort.
Anyhow, my last doses of Suboxone were yesterday: 1 strip @ 7am, 1 strip @ 1130am.
I then waited 4 hours and took 2 of the norco, followed by 2, later, and another 2, 4 hours after that. I took 2 at 9am this am today, followed by 3 at 1pm today. And now I am having some serious concerns and reservations about this. I just feel like shit now.
And I don’t know if it’s because I am in withdrawal from the Suboxone, or because the Suboxone is still bound and the norco isn’t working?
My current symptoms are headache, dilated pupils, restlessness, anxiety. I just don’t feel *right*, and I suspect it’s the opiate situation that is doing this. I don’t feel comfortable taking more norco at this point, for obvious reasons, but I am also apprehensive about taking any Suboxone right now.
I appreciate your time and your opinion immensely. Any guidance (opinion, gut feelings) you can provide me with would be valuable to me.
My best guess is that you are experiencing early withdrawal from reducing the buprenorphine/Suboxone, and that hydrocodone is not strong enough to replace the buprenorphine you’ve discontinued. I say that because in the multiple times my patients have had surgeries, I always do the same thing— continue the buprenorphine at a reduced dose of about 8 mg, once per day, and add oxycodone, 15 mg every 4 hours, for pain control. I’ve never seen precipitated withdrawal when starting an agonist when buprenorphine is already established. Precipitated withdrawal comes when a person is on an agonist, and then takes buprenorphine—not the other way around.
With that in mind, if you were my patient I would cross my fingers, and have you restart Suboxone at a dose of about 12 mg per day— for example 8 mg in the morning, and 4 mg in the evening. For pain I would give you 15 mg of oxycodone. If you are like most people, you would get pain relief, without any of the euphoria that you used to get with opioids.
My advice to you would be the same. I have some concern that you are feeling ‘lousy’ now, when you should still have plenty of buprenorphine in your system after only one day away from it. But maybe the misery is psychological, or from some other random viral illness.
I have some patients with severe chronic pain, including a firm diagnosis and a solid pain history – i.e. not people with moderate pain, but people who are suffering greatly who other doctors had abandoned. I start them on 8 mg of buprenorphine per day, and when they are tolerant to buprenorphine I add oxycodone, 10 or 15 mg every 4 hours. The several people I’ve treated with that approach think I’m a miracle worker because they get pain relief from far lower doses of narcotic than they used before, and never (at least for a year or two that I’ve been doing this) develop tolerance. Based on those experiences, I would think you would be fine resuming a half dose of buprenorphine, and taking an agonist on top of it. I don’t know if you can get to an effective dose of hydrocodone and stay safe with the acetaminophen though; hydrocodone may not be potent enough to displace buprenorphine.